A top official in the European Medicines Agency (EMA) said in an interview published Tuesday that there is a link between the AstraZeneca coronavirus vaccine and blood clots.
“In my opinion, we can say it now, it is clear there is a link with the vaccine. But we still do not know what causes this reaction,” EMA head of vaccines Marco Cavaleri told Italy’s Il Messaggero newspaper.
He said that “in the next few hours, we will say that there is a connection, but we still have to understand how this happens”.
Persistent questions on whether rare but serious blood clots among those getting the AstraZeneca jab against Covid-19 are more frequent than in the general population have undermined confidence in the beleaguered vaccine.
After several countries suspended the use of the jab – including Italy – the EMA declared that the benefits outweigh the risks and it should remain in use.
But it has said that a causal link between clots and the vaccine is possible, and is expected to provide an updated assessment this week.
“We are trying to get a precise picture of what is happening, to define in detail this syndrome due to the vaccine,” Cavaleri said.
He added: “Among the vaccinated, there are more cases of cerebral thrombosis… among young people than we would expect.”
The EMA’s safety committee later said that it was still deciding whether the AstraZeneca vaccine causes blood clots.
The committee “has not yet reached a conclusion and the review is currently ongoing”, the EMA said in a statement to AFP.
“We will communicate and hold a press briefing as soon as the review is finalised. This is currently expected tomorrow (Wednesday, 7 April) or on Thursday, 8 April,” it added.